Alert archive / New York / Lake Effect Snow Advisories in 2006
Lake Effect Snow Advisory 6, NWS Buffalo, NY
NWS Buffalo, NY issued this lake effect snow advisory at Feb 13, 2006, 12:49 AM EST for 5 counties in New York. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2006, 12:49 AM EST (05:49 UTC)
- Expired
- Feb 14, 2006, 10:07 AM EST
- In force
- 33 hr
- Issued by
- NWS Buffalo, NY
Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 39 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 5.8 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow advisory went out at Feb 12, 3:10 PM EST, 9 hours 39 minutes earlier.
Area forecast discussion, Feb 12, 3:10 PM EST, 9 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 310 PM EST SUN FEB 12 2006 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... THE NUISANCE SNOWS AND FLURRIES KEEP GOING, BUT WINDS BEGIN TO LINE UP AGAIN OVERNIGHT AND LAKES SNOWS WILL DEVELOP IN THE CONTINUED COLD. AN UPPER TROUGH WILL ADD SOME ENHANCED LIFT IN THE MIDDLE OF NIGHT...ENOUGH FOR A GENERAL 30% CHANCE, WHILE THE FAVORED AREAS TO THE EAST AND SOUTHEAST OF THE LAKES WILL BE CATEGORICAL. OFF LAKE ERIE THE WINDS SHIFT DURING THE DAY WITH SOME SHEAR AS WELL, SO AMOUNTS SHOULD REMAIN IN THE ADVISORY RANGE. OFF LAKE ONTARIO BUT THE 18Z NAM 925 OMEGA IS IMPRESSIVE WITH LESS SHEAR, STEADIER WINDS, GOOD QUANTITATIVE PRECIPITATION AT 15Z, SO WE HAVE CHANGED THE LAKE EFFECT SNOW WATCH TO A WARNING. OFF LAKE ERIE THE WINDS BACK MORE TO THE SOUTHWEST MONDAY NIGHT BRINGING A THREAT OF SOME LAKE SNOWS TO THE SOUTH OF BUFFALO, BUT THE CAP IS DROPPING AND TEMPERATURES ALOFT ARE WARMING, SO HEAVY ACCUMULATIONS ARE NOT A BIG RISK. OFF LAKE ONTARIO THE WEAKENING AND SHIFTING TAKE PLACE DURING THE MORNING, AND BY MID AFTERNOON THE HEAVY SNOWS SHOULD BE OVER. ANOTHER LOW RUSHES BY OVER ONTARIO PROVINCE WEDNESDAY WITH A WEAK FRONT BRINGING A CHANCE OF PRECIPITATION. THICKNESS AND 850 MB TEMPERATURES SAY IT SHOULD BE SNOW, BUT A SOUTHWEST FLOW OF MILDER AIR MAY BE ENOUGH FOR A DEEP ENOUGH LOWER LAYER FOR RAIN, SO WE HAVE CALLED IT SNOW OR RAIN FOR SOUTH OF LAKE ONTARIO. && .LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)... AT THE BEGINNING THIS PERIOD...A DEEPENING UPPER LEVEL TROUGH WILL BE FOUND OVER THE WESTERN STATES...WITH A BROAD AND MILD SOUTHWESTERLY FLOW DOMINATING ACROSS THE EASTERN TWO THIRDS OF THE COUNTRY. THIS WILL RESULT IN UNSEASONABLY MILD CONDITIONS THROUGH AT LEAST THURSDAY NIGHT...WITH DAYTIME READINGS IN THE 40S COMMONPLACE ACROSS THE AREA THURSDAY. HAVE THEREFORE AIMED AT/ABOVE AVAILABLE GUIDANCE TEMPERATURES FOR THIS PERIOD. THAT SAID THOUGH...THE BREAK FROM OUR CURRENT SPELL OF WINTRY WEATHER LOOKS LIKE IT WILL BE RELATIVELY SHORT-LIVED. MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT ON DEVELOPING A LOW OVER THE SOUTHERN PLAINS STATES THURSDAY...THEN LIFTING IT NORTHEAST ACROSS THE GREAT LAKES AND INTO QUEBEC PROVINCE FRIDAY. A SHARP COLD FRONT TRAILING FROM THE LOW WILL USHER IN A RETURN TO MUCH COLDER CONDITIONS DURING THE DAY FRIDAY...AS A LARGE AREA OF ARCTIC HIGH PRESSURE IS EXPECTED TO BUILD INTO THE EASTERN TWO THIRDS OF THE COUNTRY BEHIND THE BOUNDARY.IF THE PAST FEW DAYS OF GFS RUNS ARE ANY INDICATION...THIS ARCTIC HIGH COULD POTENTIALLY PROVIDE OUR AREA WITH THE COLDEST AIR WE HAVE SEEN THIS WINTER...WITH THE MODEL CONSISTENTLY ADVERTISING A LARGE CHUNK OF -25 TO -30C 850 MB TEMPERATURES WORKING ACROSS THE NORTHEAST NEXT WEEKEND. IF THIS WERE TO VERIFY...IT WOULD RESULT IN MUCH COLDER CONDITIONS THAN CURRENTLY FORECAST. CONSIDERING THIS IS STILL OUT AT THE DAY 6/7 TIME FRAME...WILL JUST DROP TEMPERATURES BACK A GOOD 4-5 DEGREES FOR NOW...LATER SHIFTS WILL NEED TO SCALE THESE BACK EVEN FURTHER IF CURRENT TRENDS CONTINUE. IN ANY EVENT...IT CERTAINLY LOOKS PLENTY COLD ENOUGH TO GENERATE MORE LAKE EFFECT SNOWS SOUTHEAST OF THE LAKES. && .AVIATION... FOR THE REST OF THE AFTERNOON AND EARLY EVENING...GENERAL VFR CONDITIONS WILL PREVAIL. THE EXCEPTION WILL BE IN AREAS SOUTHEAST OF LAKE ONTARIO...WHERE LIGHT LAKE SNOWS WILL RESULT IN MVFR/EMBEDDED IFR CEILINGS AND VISIBILITY. AS WINDS BACK TONIGHT AHEAD OF AN APPROACHING SHORTWAVE/SURFACE TROUGH...THE LAKE ONTARIO SNOWS WILL SHIFT EAST TO THE ROCHESTER-SYRACUSE CORRIDOR. MEANWHILE...LAKE EFFECT SNOW ACTIVITY IS ALSO LIKELY TO DEVELOP SOUTHEAST OF LAKE ERIE WITH THE INCREASING FETCH. IN EITHER AREA OF LAKE SNOWS...MVFR TO IFR CONDITIONS WILL BE LIKELY. ELSEWHERE...VFR CONDITIONS WILL BE THE GENERAL RULE...WITH THE AFOREMENTIONED SHORTWAVE POSSIBLY PRODUCING SOME MVFR CEILINGS/VISIBILITY IN SNOW SHOWERS LATER ON TONIGHT AND FRIDAY MORNING. AS WINDS BACK FURTHER TO A WESTERLY/WEST-SOUTHWESTERLY DIRECTION ON MONDAY...THE LAKE SNOWS WILL CONTINUE THEIR NORTHWARD MIGRATION...REACHING POSITIONS JUST A LITTLE SOUTH OF BUFFALO AND WATERTOWN BY MIDDAY. IT IS QUITE POSSIBLE THAT THE WINDS COULD BACK ENOUGH TO BRING THE BANDS INTO THE BUFFALO AND WATERTOWN AREAS DURING THE AFTERNOON (OR BEYOND THE END OF THE CURRENT FORECAST PERIOD)...BUT THIS REMAINS TO BE SEEN. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...LAKE EFFECT SNOW WARNING FOR NYZ006>008 FROM 8 AM MONDAY TO NOON TUESDAY. MARINE...NONE. && SHORT TERM...APB LONG TERM...JJR AVIATION...JJR
Hazardous weather outlook, Feb 12, 10:45 AM EST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 1045 AM EST SUN FEB 12 2006 NYZ001>003-010-011-013-014-021-131000- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-LIVINGSTON-ONTARIO- ALLEGANY- 1045 AM EST SUN FEB 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ012-019-020-085-131000- WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- 1045 AM EST SUN FEB 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT LAKE EFFECT SNOW WILL DEVELOP SOUTHEAST OF LAKE ERIE TONIGHT THEN SHIFT SLOWLY TO THE NORTH OVERNIGHT. GENERAL ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE BY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LAKE SNOWS WILL CONTINUE MONDAY AND MONDAY NIGHT. ADDITIONAL ACCUMULATIONS ARE LIKELY. THE SNOW WILL TAPER OFF TUESDAY AS WARMER AIR MOVES IN FROM THE SOUTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ004>005-131000- WAYNE-NORTHERN CAYUGA- 1045 AM EST SUN FEB 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT LAKE EFFECT SNOW WILL DEVELOP TONIGHT AND ACCUMULATE 1 TO 3 INCHES BY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LAKE SNOWS WILL CONTINUE MONDAY AND MONDAY NIGHT...BUT THE STEADIEST SNOW IS EXPECTED TO SHIFT NORTH INTO OSWEGO COUNTY MONDAY AFTERNOON AND MONDAY NIGHT AS THE WINDS SWITCH TO THE WEST SOUTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-131000- JEFFERSON-LEWIS-OSWEGO- 1045 AM EST SUN FEB 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A LAKE EFFECT SNOW WATCH IS IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING. LAKE SNOWS DEVELOPING OFF LAKE ONTARIO WILL SHIFT NORTH INTO THE AREA MONDAY AND MONDAY NIGHT. OVER A FOOT OF SNOW IS POSSIBLE ON THE TUG HILL PLATEAU DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-131000- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- 1045 AM EST SUN FEB 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
Nearby
Lake Effect Snow Advisories in New York, 2006Every lake effect snow advisory in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.